Adverse events of dopamine-blocking agents include acute dystonic reactions and oculogyric crises (OGCs). OGCs may be recurrent on maintenance of or re-exposure to the drug. Thus, complete withdrawal is recommended. Recurrent episodes of acute dystonia despite withdrawal and the lack of further exposure to antidopaminergic agents are usually not seen. Here, we report three cases with recurrent OGCs despite complete withdrawal of neuroleptics. Triggering or priming factors were a single dose of haloperidol in two cases and a single dose of metoclopramide in one case. Episodes reoccurred spontaneously, but responded to anticholinergics. The pathomechanisms of acute dystonic reactions and OGCs remain unclear. Parallels to levodopa-induced dyskinesias in Parkinson's disease, as well as to dopa-responsive dystonia, paroxysmal dyskinesias, and channelopathies are discussed here. Whether there is a genetic susceptibility or some other reason for only some patients developing this phenomenon remains unclear.
(c) 2009 Movement Disorder Society.
pubmed-meshheading:19412963-Adult, pubmed-meshheading:19412963-Child, pubmed-meshheading:19412963-Disease Progression, pubmed-meshheading:19412963-Dopamine Antagonists, pubmed-meshheading:19412963-Dyskinesia, Drug-Induced, pubmed-meshheading:19412963-Dystonia, pubmed-meshheading:19412963-Electroencephalography, pubmed-meshheading:19412963-Female, pubmed-meshheading:19412963-Humans, pubmed-meshheading:19412963-Male, pubmed-meshheading:19412963-Ocular Motility Disorders
Recurrent acute dystonic reaction and oculogyric crisis despite withdrawal of dopamine receptor blocking drugs.
Sobell Department of Motor Neuroscience and Movement Disorders, Institute of Neurology, Queen Square, London, United Kingdom.
Journal Article, Case Reports, Research Support, Non-U.S. Gov't